Studies Link Haldol to Heart Problems. Haldol, a drug used to treat schizophrenia, has been linked to a risk of heart problems and sudden death, causing the Food & Drug Administration (FDA) to issue a warning to health care providers.
The FDA also said that Johnson & Johnson, the drug’s manufacturer, has updated the Haldol label to include the new side effect warnings.
Known generically as Haloperidol, and sold as Haldol, Haldol Decanoate and Haldol Lactate, the drug was approved by the FDA in 1971 as an intramuscular injection to treat schizophrenia. However, it is well known that physicians often administer Haldol and the other versions of Haloperidol intravenously to treat severe agitation among patients in intensive care units.
There have been 28 cases of severe side effects including heart problems, some of which led to sudden death, associated with the intravenous use of the drug. Though the FDA has not approved Haldol or any type of Haloperidol for intravenous administration, such off label use is not illegal.
The intravenous use of Haldol has been linked to the development of QT prolongation and Torsades de Pointes (TdP), types of abnormal heart rhythms that can lead to sudden death. The FDA also said that administering higher-than recommended doses of the drugs also increased the chances of side effects.
In addition to the 28 cases of QT and TdP linked to the intravenous administration of Haloperidol
In addition to the 28 cases of QT and TdP linked to the intravenous administration of Haloperidol, the FDA says that case-controlled studies have indicated a relationship between QT prolongation, TdP and intravenous use of Haloperidol.
Johnson & Johnson also performed two post-market studies of QT prolongation and TdP associated with both the oral and injectable administration of Haloperidol and found 229 occurrences.
The reports included 73 cases of TdP, 11 of which were fatal. Of the fatal cases, eight involved the intravenous administration of Haloperidol. The FDA did note that some of the 229 occurrence involved other drugs or medical conditions known to cause QT prolongation.
The FDA is warning physicians to consider the new risk information when making decisions to treat patients with Haldol or other versions of Haloperidol. The agency said that extreme caution should be taken when giving Haldol to patients on other medications known to prolong the QT interval, or who have medical problems that can increase the likelihood of QT prolongation or TdP.
Such conditions include electrolyte imbalances, familial long QT syndrome, hypothyroidism or underlying cardiac abnormalities. The FDA also said that patients treated with intravenous Haloperidol should undergo ECG monitoring.
The FDA said that it would continue to monitor Haloperidol for QT prolongation and TdP.